A new study published by Kichenadasse et al in JNCCN—Journal of the National Comprehensive Cancer Network concentrates on how immunotherapy-related adverse events may impact more than one organ in a single patient. This study provides new information on how frequently multiorgan side effects occur and reveals that multiorgan immunotherapy-related adverse events are more likely to happen sequentially rather than simultaneously.
“Multiorgan immunotherapy-related adverse events are underrecognized, underreported, and their pathophysiology is poorly understood,” said lead researcher Ganessan Kichenadasse, MBBS, FRACP, of the Flinders Centre for Innovation in Cancer, Flinders University, Bedford Park, Australia. “We need a concerted international effort to improve our understanding and help identify predisposing factors and prevention strategies. Treating teams should be aware of the potential for immunotherapy-related adverse events which affect multiple organs and institute plans for recognizing and managing them.”
The researchers evaluated the incidence and patterns of multiorgan immunotherapy-related adverse events using patient data from four non–small cell lung cancer trials where patients were treated with atezolizumab, a PD-L1 inhibitor. The four studies—known as OAK, POPLAR, BIRCH, and FIR—include investigators from around the world.
Incidence of Adverse Events
Among 1,548 patients worldwide, 27% experienced at least one adverse event; 5.4% experienced multiorgan immunotherapy-related adverse events. Skin, laboratory, endocrine, neurologic, and pulmonary abnormalities represented the most common organ systems involved.
Among the 84 cases with multiorgan immunotherapy-related adverse events, 70 patients (83.3%) had two organ systems affected, 13 (15.5%) had three, and 1 patient had four systems affected. Eighty-six percent of patients who experienced multiorgan immunotherapy-related adverse events experienced these side effects sequentially rather than concurrently. However, multiorgan immunotherapy-related adverse events were generally amenable to satisfactory management, and their occurrence was associated with better overall survival rates.
“Based on the mechanisms of action for these immune checkpoint agents, tumor response and immunotherapy-related adverse events are likely to have a common pathophysiology,” said Dr. Kichenadasse. “There is also probably a cumulative immune activation with every dose of immunotherapy, meaning lengthier treatment could lead to both better survival and added organ damage. However, it is important to highlight that this analysis was exploratory and hypothesis-generating; these results need to be confirmed through additional research.”
“This study confirms that more than one organ, at the same time or sequentially, can be affected by immune-related adverse events from checkpoint inhibitor therapy,” commented Igor Puzanov, MD, MSci, FACP, Professor of Medicine, Director of the Early-Phase Clinical Trials Program, and Chief of Melanoma at Roswell Park Comprehensive Cancer Center, who was not involved in this study. “This is worth noting for all practicing oncologists and other specialists taking care of patients who are receiving these therapies. The silver lining here is the seemingly improved overall survival we see among these patients.”
Disclosure: For full disclosures of the study authors, visit jnccn.org.The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.